Home » NewsFlash

Injection Site Reactions Less Frequent After First Cycle Of Subcutaneous Velcade

2 Comments By and
Published: Jan 30, 2014 3:21 pm

Results from a small retrospective analysis conducted in Japan indicate that injection site reactions from subcutaneous (under the skin) injections of Velcade (bor­tezo­mib) are more likely to occur during the first cycle of treatment than in later cycles.

A third of patients in the study developed injection site re­ac­tions – such as swell­ing, redness, or itchi­ness – during the first cycle of treatment.  However, the share of patients experiencing such reactions dropped to one fifth during later cycles.

In the Japanese study, investigators retrospectively analyzed data from 20 multiple myeloma patients with a median age of 72 years who were newly diagnosed (60 percent) or had relapsed/refractory disease (40 percent).

Overall, 65 percent of patients developed injection site reactions at some point during their subcutaneous Velcade treatment.

The Japanese researchers found that the rate of injection site reactions was significantly higher during the first treatment cycle compared to subsequent cycles (34 percent versus 20 percent, respectively).

The rate of moderate or severe injection site reactions was also significantly higher during the first cycle compared to subsequent cycles (16 percent versus 1 percent, respectively).

Injections in the abdomen caused fewer moderate or severe injection site reactions (2 percent), compared to injections in the thigh (11 percent).

According to the researchers, the higher rates seen with injections to the thigh may be due to the fact that the thigh contains less fat tissue than the abdomen.

The researchers note that stage of disease and patient weight had no impact on the rate or severity of the injection site reactions.

Based on their findings, they recommend better management of injection site reactions, particularly among patients who receive injections in their thigh during their first treatment cycle.

They add that treatment with corticosteroids may prevent, or provide relief from, injection site reactions.

For more information, please refer to the study in the International Journal of Hematology (abstract).

Photo by Jared Smith on Flickr - some rights reserved.
Tags: , , , ,


Related Articles:

2 Comments »

  • Kathleen Mcguinness said:

    I have found a solution to my very problematic skin reaction of Velcade subQ rash and dex skin rash. It is magical!

    Place a small piece of split leaf aloe, wet side down on the injection site with a band-aid. Leave it there a day or so. When you remove it the site will be hard to locate in the center of soft healthy skin!

    Likewise, aloe goo works on facial rash: just squeeze it out of the leaf and smooth it on the inflamed area as needed. My $100+ prescription drug never helped as well!

    Mother nature is waiting to help! Golly, think of it – rumor has it that marijuana is an anti-inflammatory, anti-viral. My next trip is a month in Colorado; I’ll have my shots there +++ ? Likewise curcumin?

  • Beacon Staff said:

    Dear Kathleen,

    Thank you very much for sharing this tip. We are glad that the aloe did the trick for you.

    We would like to point out, though, that some people are allergic to aloe so be sure to try it out on a small area of your skin first.